Alert archive / Mississippi / Flash Flood Warnings in 2022
Flash Flood Warning 28, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at May 24, 2022, 1:49 AM CDT for Hancock County, Mississippi; Saint Tammany Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2022, 1:49 AM CDT (06:49 UTC)
- Expired
- May 24, 2022, 6:02 AM CDT
- In force
- 4 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Saint Tammany Parish, LA, Hancock County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 6.8 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1340 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
000
WGUS54 KLIX 240649
FFWLIX
LAC103-MSC045-241145-
/O.NEW.KLIX.FF.W.0028.220524T0649Z-220524T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
149 AM CDT Tue May 24 2022
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Southern St. Tammany Parish in southeastern Louisiana...
Southern Hancock County in southern Mississippi...
* Until 645 AM CDT.
* At 149 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 4 inches of
rain have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
New Orleans, Slidell, Bay St. Louis, Waveland, Diamondhead, Pearl
River, Stennis Space Center, Pearlington, Lacombe, Kiln, Shoreline
Park and Slidell Airport.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 261 and 273.
Interstate 12 between mile markers 63 and 84.
Interstate 10 in Mississippi between mile markers 1 and 18.
Interstate 59 in Louisiana between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3037 9013 3043 9011 3046 8938 3042 8934
3037 8934 3034 8938 3034 8934 3031 8932
3025 8942 3022 8943 3018 8956 3015 8959
3016 8962 3017 8958 3018 8958 3016 8963
3018 8975 3025 8987 3026 8998 3031 9000
FLASH FLOOD...RADAR INDICATED
$$
CAB2 follow-up statements
834
WGUS74 KLIX 240932
FFSLIX
Flash Flood Statement
National Weather Service New Orleans LA
432 AM CDT Tue May 24 2022
LAC103-MSC045-241145-
/O.CON.KLIX.FF.W.0028.000000T0000Z-220524T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Tammany LA-Hancock MS-
432 AM CDT Tue May 24 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT THIS
MORNING FOR SOUTHERN HANCOCK COUNTY AND SOUTHERN ST. TAMMANY
PARISH...
At 432 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1.5 and 5 inches of rain have fallen in portions of the warned area.
Radar imagery indicates more areas of training heavy rain possible
leading to additional rainfall amounts of 1 to 2 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
New Orleans, Slidell, Bay St. Louis, Waveland, Diamondhead, Pearl
River, Stennis Space Center, Pearlington, Lacombe, Kiln, Shoreline
Park and Slidell Airport.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 261 and 273.
Interstate 12 between mile markers 63 and 84.
Interstate 10 in Mississippi between mile markers 1 and 18.
Interstate 59 in Louisiana between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3037 9013 3043 9011 3046 8938 3042 8934
3037 8934 3034 8938 3034 8934 3031 8932
3025 8942 3022 8943 3018 8956 3015 8959
3016 8962 3017 8958 3018 8958 3016 8963
3018 8975 3025 8987 3026 8998 3031 9000
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
KLG455
WGUS74 KLIX 241102
FFSLIX
Flash Flood Statement
National Weather Service New Orleans LA
602 AM CDT Tue May 24 2022
LAC103-MSC045-241112-
/O.CAN.KLIX.FF.W.0028.000000T0000Z-220524T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Tammany LA-Hancock MS-
602 AM CDT Tue May 24 2022
...FLASH FLOOD WARNING FOR SOUTHERN HANCOCK COUNTY AND SOUTHERN ST.
TAMMANY PARISH HAS BEEN REPLACED WITH A FLOOD ADVISORY...
LAT...LON 3037 9013 3043 9011 3046 8938 3042 8934
3037 8934 3034 8938 3034 8934 3031 8932
3025 8942 3022 8943 3018 8956 3015 8959
3016 8962 3017 8958 3018 8958 3016 8963
3018 8975 3025 8987 3026 8998 3031 9000
$$
KLGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 23, 11:52 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 23, 11:52 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 1152 PM CDT Mon May 23 2022 .AVIATION... Still a few thunderstorms and scattered showers across the area and would expect continued isolated shower development tonight and through the TAF period. Have VCSH for most of the TAFs with a few PROB30 groups for afternoon thunderstorms. Timing could be off a few hours as thunder is possible at almost any time but we tried to pick the best time with the PROB30. MVFR CIGS/VIS possible with heavier showers and briefly this morning at MCB. && .PREV DISCUSSION... /issued 757 PM CDT Mon May 23 2022/ AVIATION...through 00z Wednesday Most of the thunderstorms are out of the area with only HDC having rain at the moment. Did add VCSH for most areas overnight and into tomorrow. Coverage is too uncertain to add thunder or get more specific with timing. MVFR CIGS/VIS may be possible tonight, mostly around MCB although a few other brief instances of MVFR can't be ruled out in the terminals north of I-10. PREV DISCUSSION... /issued 356 PM CDT Mon May 23 2022/ SHORT TERM (Tonight through Wednesday Night)... A stalled frontal boundary oriented SW-NW from near the mouth of the Atchafalaya River and over towards Pearl River County is beginning to lift to the northwest with showers and isolated thunderstorms moving with it. Convection remains scattered with the bulk of ongoing storms south and west of Baton Rouge with a smattering of cells over the Pearl River basins. Meanwhile, a meso low over the Gulf visible on the current radar, will continue to lift north across coastal SELA bringing scattered convection through the evening hours. Surface convergence and plenty of available moisture will allow pockets of showers and thunderstorms to continue through the overnight hours. Unsettled weather will continue into Tuesday as a surface low moves across NE Texas and into Western LA and the coastal waters. Models indicate the formation of an MCS, and depending on were the front boundary lingers tonight, we could see the two weather features interact. This would keep scattered to numerous showers/storms in the forecast trough the day Tuesday mainly across the northern half of our CWA. This system will exit Tuesday night and we may have a short reprieve before the next system. This next main weather maker will be in the form of a strong low pressure system developing across the Central Plains late Tuesday into Wednesday. Where it gets complex is that a yet another overnight complex could move out of Texas and into Louisiana with widespread storms. Furthermore, a cold front will follow with or just behind this complex of storms Wednesday night into Thursday. We could see several rounds of precipitation with this systems. Exact timing and location of this areas of storms will need to be refined in future forecasts. It should also be noted that with the longer SE fetch over the Gulf with high pressure to the east of Fl and the strong low over TX, portions of Coastal MS could see minor coastal flooding Tuesday and Wednesday. The good news we are entering a neap tidal cycle and higher high tides should not be a factor. LONG TERM (Thursday through Sunday)... Long term models remain in fairly good agreement a stronger cold front mentioned above should be sweeping through the our area sometime Thursday morning supported by an H5 trough digging its way across the OK/AR. However, the GFS has slowed ever so slightly with the latest run as well as deepened this low pressure system as it moves eastward into the Arkansas River Valley. Several shortwaves will move through the base of the trough and eject east across Northern LA as the front moves west to east. Showers and thunderstorms will are expected to develop along and ahead of the front by the time it moves into the our area by daybreak on Thursday. The front and, likely QLCS, should race eastward Thursday morning into the afternoon hours. There are indications that some of these storms could be strong or severe even given the strength of the low. Although the timing is not the most conduce for daytime heating and instability, the wind and shear profiles support development of stronger storms capable of rotation This could mean the potential for hail development, or if storms are surfaced-based, a winds and maybe even a chance at a tornado. Locally heavy rain would also accompany any storms but given the current projected movement through the area, any flash flooding would not be widespread. Overall, this system is still 3 days out and the forecast could and likely will change in terms of strength and timing. The good news is that behind the front, surface high pressure will build in across the Northern Gulf Coast for the remainder of the week and into the Memorial Day Weekend. Aloft, we will remain in northwesterly flow which should allow for drier weather and lower humidity. However, high temperatures will be warm in the mid/upper 80s to lower 90s. MARINE... Showers and thunderstorms will stay in the forecast through at least late Wednesday or early Thursday. A long S to SE fetch will develop as high pressure sits off the east coast of FL and low pressure forms over Central TX on Tuesday. Moderate seas of 3 to 5 feet will be common in the outer waters...with seas possibly getting higher. A stronger cold front will moves through the coastal waters late Wednesday night into Thursday with widespread storms. High pressure will return with improved marine conditions for the holiday weekend. && .PRELIMINARY POINT TEMPS/POPS... MCB 67 87 71 83 / 20 60 20 90 BTR 68 88 72 85 / 20 60 30 90 ASD 69 89 72 86 / 40 50 30 90 MSY 73 88 76 87 / 30 40 30 90 GPT 71 86 75 84 / 40 50 30 90 PQL 70 86 73 85 / 40 60 30 90 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
In the hours before
Local storm report, May 23, 7:49 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
749 PM CDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM NON-TSTM WND DMG 3 N KENNER 30.02N 90.26W
05/23/2022 JEFFERSON LA BROADCAST MEDIA
PICTURES WERE RECEIVED SHOWING MINOR ROOF
AND PORCH DAMAGE TO TWO HOMES IN KENNER. THE
PICTURES ALSO SHOW THINGS SUCH AS A GARBAGE
CAN, A CARD TABLE AND A LIGHTWEIGHT CRATE
THAT WERE NOT MOVED. THE LEAVES ON THE TREES
ALSO APPEARED TO BE UNTOUCHED. BOTH KLIX AND
TMSY RADARS DO NOT INDICATE ANY SIGNATURES
IN THAT AREA CAPABLE OF WINDS GREATER THAN
58 MPH OR EVEN A BRIEF TORNADO. WHILE THIS
IS STILL POSSIBLE, IT IS BEYOND OUR SCIENCE
TO CONFIDENTLY CALL THIS A TORNADO THAT HAD
GREATER THAN 65 MPH WINDS (65 MPH IS THE
MINIMUM SPEED TO DETERMINE SOMETHING IS A
TORNADO). ITS COMPLETELY POSSIBLE THAT
OUTFLOW FROM THE STORM THAT WAS TO THE
NORTHWEST CREATED A BRIEF GUSTNADO OR
LANDSPOUT THAT HAD WINDS LESS THAN 65 MPH.
WE DO RECOGNIZE THAT THERE WERE VIDEOS OF A
FUNNEL CLOUD IN THE AREA. GUST FRONTS,
ESPECIALLY IN TROPICAL ENVIRONMENTS, CAN
STILL PRODUCE THESE. IF A FUNNEL TOUCHES
DOWN ALONG A GUST FRONT AND IF THE DAMAGE IS
LESS THAN 65 MPH, IT WILL STILL BE
CONSIDERED A GUSTNADO. LOOKING AT THE TWO
PICTURES, THE PATIO THAT WAS DAMAGED WAS
FACING NORTH, LEADING TO DAMAGE FROM A WIND
COMING FROM THE NORTH. THE ROOF THAT WAS
DAMAGED WAS ACROSS THE STREET, WHICH WOULD
MEAN THE NORTH-NORTHWEST WIND WOULD HIT IT
DIRECTLY ON THE ROOF AS A STRAIGHT LINE WIND
GUST. THERE WERE ALSO REPORTS OF BURSTS OF
WIND WHICH IS INDICATIVE OF A DOWNBURST OR
OUTFLOW WINDS FROM A THUNDERSTORM. WE ARE
STILL WAITING FOR ADDITIONAL PICTURES AND
REPORTS AND WE WILL UPDATE THIS AS NEEDED.
IN SUMMARY, THE PICTURES AND RADAR IMAGES
INDICATE THIS COULD HAVE BEEN DAMAGING
STRAIGHT WINDS WITH THE OUTFLOW OF A
THUNDERSTORM OR A BRIEF GUSTNADO ALONG THAT
OUTFLOW.
&&
LNNSpecial weather statement, May 23, 8:24 PM CDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
824 PM CDT Mon May 23 2022
MSZ080-081-240200-
Harrison MS-Hancock MS-
824 PM CDT Mon May 23 2022
...A strong thunderstorm will impact portions of southern Harrison
and southeastern Hancock Counties through 900 PM CDT...
At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Beach, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gulfport, Biloxi, Long Beach, Bay St. Louis, Diamondhead and Gulfport
Airport.
This includes Interstate 10 in Mississippi between mile markers 16
and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3043 8898 3042 8901 3041 8899 3039 8899
3037 8908 3030 8927 3031 8929 3035 8928
3036 8928 3038 8932 3036 8936 3033 8934
3039 8940 3049 8896
TIME...MOT...LOC 0124Z 163DEG 19KT 3031 8913
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CABSpecial weather statement, May 24, 1:12 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
112 AM CDT Tue May 24 2022
LAZ076-079-080-240715-
Southeast St. Tammany LA-Northern St. Tammany LA-
Southwestern St. Tammany LA-
112 AM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of southwestern St.
Tammany Parish through 215 AM CDT...
At 111 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout over Lake Pontchartrain 7 miles
southeast of Madisonville, or 10 miles south of Covington, moving
northeast at 15 mph.
HAZARD...Waterspouts and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects.
Locations impacted include...
Slidell, Abita Springs, Lacombe and Slidell Airport.
This includes Interstate 12 between mile markers 63 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3035 8977 3022 8984 3025 8987 3026 8990
3025 8993 3026 8995 3026 8998 3029 8998
3032 9001 3032 9003 3036 9007 3037 9013
3050 9007
TIME...MOT...LOC 0611Z 246DEG 14KT 3033 9007
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CABThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:24 PM CDT | Special Weather Statement | LIX | Harrison | 36 min |
| May 23, 9:36 PM CDT | Areal Flood Advisory | LIX | Harrison, Jackson | 3 hr |
| May 24, 6:02 AM CDT | Areal Flood Advisory | LIX | Hancock, Harrison | 43 min |
| May 24, 4:34 PM CDT | Special Weather Statement | LIX | Amite | 41 min |
| May 24, 4:37 PM CDT | Special Weather Statement | LIX | Pike | 38 min |
| May 24, 5:40 PM CDT | Special Weather Statement | LIX | Wilkinson | 35 min |
| May 23, 11:16 PM CDT | Special Marine Warning | LIX | 59 min | |
| May 24, 12:18 AM CDT | Special Marine Warning | LIX | 87 min | |
| May 24, 12:34 AM CDT | Areal Flood Advisory | LIX | Saint Tammany | 3 hr |
| May 24, 12:47 AM CDT | Areal Flood Advisory | LIX | Jefferson, Saint Charles | 3 hr |
| May 24, 1:10 AM CDT | Special Marine Warning | LIX | 35 min | |
| May 24, 1:12 AM CDT | Special Weather Statement | LIX | Saint Tammany | 63 min |
| May 24, 1:19 AM CDT | Areal Flood Advisory | LIX | Saint Tammany | 37 min |
| May 24, 3:06 AM CDT | Areal Flood Advisory | LIX | Lafourche, Saint Charles, Terrebonne | 3 hr |
| May 24, 2:39 PM CDT | Small Craft Advisory | LIX | 49 hr | |
| May 24, 3:25 PM CDT | Special Weather Statement | LIX | Saint Helena | 50 min |
| May 24, 4:05 PM CDT | Special Weather Statement | LIX | East Baton Rouge | 40 min |
| May 24, 4:09 PM CDT | Special Weather Statement | LIX | Saint John the Baptist | 51 min |
| May 24, 4:23 PM CDT | Special Marine Warning | LIX | 52 min | |
| May 24, 4:36 PM CDT | Special Weather Statement | LIX | East Baton Rouge, East Feliciana | 39 min |
| May 24, 4:47 PM CDT | Special Weather Statement | LIX | Livingston, Tangipahoa | 28 min |
| May 24, 5:05 PM CDT | Special Weather Statement | LIX | Saint Helena | 40 min |
| May 24, 5:32 PM CDT | Special Weather Statement | LIX | Washington | 28 min |
| May 24, 5:41 PM CDT | Special Weather Statement | LIX | West Feliciana | 49 min |
| May 24, 5:44 PM CDT | Special Weather Statement | LIX | Pointe Coupee | 46 min |
Nearby
Flash Flood Warnings in Mississippi, 2022Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.